The Food and Drug Administration (FDA) is calling attention to an uptick in children getting their hands on benzonatate, a prescription cough suppressant.
In a study published in the journal Pediatrics, the FDA said there were more than 3,500 cases of unintentional exposures to the drug between 2010 and 2018. The FDA noted that most of those cases involved children 0 to 5 years old.
There were reportedly six deaths related to the exposures.
“Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy,” the study's authors wrote.
The study also noted patterns of intentional benzonatate ingestion in children 10 to 16 years old.
The FDA says individuals who overdose on the drug may experience restlessness, tremors, convulsions, coma and cardiac arrest.
Benzonatate is sold under the brand name Tessalon. There are also generic versions of the drug available.